MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GENESIS PIN AND DRILL SET; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. GENESIS PIN AND DRILL SET; PLATE, FIXATION, BONE
Catalog Number 114968
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery, it was noticed with an x-ray that the drill pin tip had broken off during surgery and was buried inside of the patient.The broken piece has not been retrieved from patient.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation stated that the provided undated/unidentified single lateral x-ray image of a right medial uni-knee appears to show an anterior femoral radiodensity; however, it cannot be confirmed that the foreign body is secured in the bone based on this image alone.There also appears to be an additional unidentified posterior radiodensity near the articulating space.Per correspondence, the procedure was completed using the same device as the pin breakage was not identified until the post-operative imaging was reviewed.It was communicated that the current patient status is to be determined and it is unknown at this time if future interventions are recommended or scheduled due to the reported event.The material composition of the unknown instrument/fragment cannot be confirmed; however, a drill pin (which is typically stainless steel) is manufactured as an externally communicating device and is not intended for long-term tissue contact or implantation.Based on the limited information provided, user technique is a possible contributing factor the reported event.At the time of this medical investigation, it is ¿to be determined¿ if the patient will undergo another procedure/attempt to remove the retained foreign body fragment.The patient impact includes the retained foreign body of unconfirmed material composition, and the reported ¿computed tomography.If it¿s prominent then scope to get it out¿.Although the surgeon may ¿think it¿s buried¿, it is unknown if the fragment is at risk for possible micro-motion and/or migration, and local irritation/discomfort cannot be definitively ruled out.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical/user technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GENESIS PIN AND DRILL SET
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18291549
Report Number1020279-2023-02452
Device Sequence Number6667624
Product Code HRS
UDI-Device Identifier03596010051332
UDI-Public3596010051332
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number114968
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2023
Supplement Date Received by Manufacturer01/10/2024
Initial Report FDA Received Date12/08/2023
Supplement Report FDA Received Date01/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown